This New Mom Died Days After Noticing A Mark On Her Body. Now Her Family Have Sent Out A Warning

When Cassandra Campbell noticed the tiny mark on her body, she thought nothing of it. After all, it was the kind of spot that might have been caused by something as innocent as a bug bite. But there was no way she could have predicted what lay ahead.

In the summer of 2014 Campbell was a new mother living her life to the full in West Michigan. As well as having recently given birth, she was also working on her new business, a tattoo parlor. It was an exciting time for her.

One day in July, it is thought that Campbell suffered an insect bite. As a result, it seems, she soon developed a rash. “She was nursing at the time, so we got antibiotics, and they put her on two different ones,” her mom, Cindy Shoemaker, told news channel WXMI-TV in August 2014.

ADVERTISEMENT

Campbell and her family assumed that the rash would clear up within days and life would return to normal. However, sadly, this was not the case. In fact, as the days went by, her condition worsened. What had started as a mere rash was followed by an array of other flu-like symptoms.

This change happened after Campbell had been put on a course of medication prescribed for her rash. Neither she nor her family had any idea what lay behind the mystery illness, but her condition worsened as the days went by.

ADVERTISEMENT

Campbell visited hospital twice over the next few days to receive treatment for her rash and flu-like symptoms. However, things only got worse as she lay at home.

ADVERTISEMENT

Indeed, her condition continued to deteriorate. “I got a call from her boyfriend saying she couldn’t see. Her eyes were all matted shut, and she couldn’t walk on her feet,” said Shoemaker.

ADVERTISEMENT

At this point, Campbell was taken to hospital. Doctors scrambled to find out what was causing the symptoms. However, at first, medics had no idea what was to blame for her blistering skin.

ADVERTISEMENT

Eventually, the medical experts treating Campbell figured out the cause of the problem. They diagnosed her with a condition known as Stevens-Johnson syndrome (SJS). The illness is extremely rare.

ADVERTISEMENT

SJS affects the skin, causing it to blister and peel off. The condition is usually caused by a reaction to taking certain medications, although experts say that it can also be caused by an infection.

ADVERTISEMENT

If not treated properly or quickly enough, the illness can prove to be fatal. So doctors knew they only had a limited amount of time to find out the cause of Campbell’s illness and treat her properly.

ADVERTISEMENT

Because her skin was peeling, blistering and effectively breaking down, doctors were left with no choice but to treat her in the same way as a burns patient at Bronson Burn and Wound Center in Kalamazoo, Michigan. They were in a race against time to save her life.

ADVERTISEMENT

Sadly, it was a race they ultimately lost. Medics knew that Campbell had received antibiotics, but they just couldn’t determine which particular substance might have caused this violent reaction.

ADVERTISEMENT

As Campbell ran out of strength, doctors tried CPR on three separate occasions, but it was to no avail. Sadly, Campbell passed away due to complications related to the illness.

ADVERTISEMENT

The sudden loss left her family, friends, and partner heartbroken, while her three-week-old child was left without a mother. “It was tough, it was tough. It’s the biggest fear I ever had was losing one of my children,” Campbell’s mother, Cindy Shoemaker, told WXMI-TV.

ADVERTISEMENT

The rare condition came to prominence in 2010, when basketball star Manute Bol passed away after he was struck down by it while visiting his native Sudan. The player had been visiting the country in an effort to promote peace and unity among warring factions.

ADVERTISEMENT

Like Campbell, Bol also suffered severe blisters as a side effect of the illness. In fact, they became so bad that he was unable to eat of drink for more than a week. He was just 47 when he passed away. He had been forced to return to the United States in the hours before his death.

ADVERTISEMENT

It is thought that the cause of his illness stemmed from medication he had taken in an effort to fight off a kidney infection. He had arrived in Sudan already suffering from the kidney problems and had started taking the medication so that he could travel to carry out charity work in his homeland.

ADVERTISEMENT

Just as Bol was cruelly taken away by the condition as he was caring for others, so too was Campbell as she nursed her new baby. Campbell’s family, meanwhile, are now planning to spread the message and raise awareness about the condition in a bit to save other lives.

ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT